Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 23, 2023, 4:37 PM CDT for Barry County, Stone County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 4:37 PM CDT (21:37 UTC)
- Expired
- Mar 23, 2023, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 493 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:21 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 23, 2:21 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
221 PM CDT Thu Mar 23 2023
Key Messages:
1. High confidence (80-90%) in heavy rain and flooding/flash
flooding tonight into Friday and a flood watch remains in effect
for most of the area.
2. Lower confidence severe risk (30-40%) this afternoon and
evening and for Friday afternoon.
3. Seasonable temperatures with low end rain chances later this
weekend into next week.
4. Another stronger system slated for late next week.
.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Mar 23 2023
Frontal boundary has pushed southeast to near Neosho to
Springfield to Fort Leonard Wood line as of 18z. Radar shows some
scattered light showers along and ahead of the front in southern
MO and another batch of showers in northeast Oklahoma into
southeast Kansas.
Large scale upper trough was over the western U.S. with Pacific
moisture stream extending northeast out of Baja and into the
central/southern plains and mid Mississippi valley regions. Low
level moisture continues to increase ahead of the surface front
with dewpoints in the low to mid 60s. Behind the front,
temperatures have dipped back into the 50s/low 60s, while ahead of
the front, upper 60s to mid 70s were occurring.
Severe chances this afternoon and tonight...
Chance of some surface based convection later this afternoon along
and south of the surface front and CAMS are showing some discrete
supercell potential. Main risk appears to be with large hail, with
lower probabilities of damaging wind and even an isolated tornado
potential. This will mainly be confined to areas south of the U.S
60 corridor late this afternoon and evening in locations south of
the front.
In areas on the cold side of the front, there will be a sharp
frontal inversion with some decent mid level lapse rates which
would still support a large hail risk. Hail size potential for
both areas will be up to golf ball size.
Flooding potential tonight and Friday...
Convection is expected to initiate later this afternoon and then
become widespread over the area early this evening. Deterministic
and ensemble data have not wavered from the ample moisture
expected over the area tonight into Friday with PW values
exceeding the 90th percentile to max climatological values during
this time frame. Given the classic flooding/flash flooding
synoptic setup with a deep trough to the west and nearly
stationary/slow moving boundary, repeated rounds of convection
over the same locations will likely occur. With high moisture
content available, flooding and flash flooding are expected over a
large portion of the CWA where a flood watch remains in effect
through Friday evening.
A secondary wave along the front is expected to develop to our
south on Friday and lift northeast along the front into our far
eastern CWA during the afternoon. As instability and lift
increases ahead of the surface wave and front, there will be a
quick severe risk mainly for damaging wind gusts and large hail
for a brief period in our far eastern CWA in the afternoon before
this passes to the east of the area. Much better severe chances
will be to our east/southeast on Friday and Friday night. The
heavy rain and flooding potential will continue into Friday, with
the highest potential shifting southeast in our CWA.
Widespread 2 to 4 inch rainfall amounts are expected along and
south of a Joplin to Rolla line with localized amounts of 5 to 6
inches possible where the thunderstorms can train repeatedly over
the same areas. The latest LPMM total QPF params do support the
potential of over 4 inches in several bands along and south of the
Joplin to Rolla line.
.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM CDT Thu Mar 23 2023
Friday night, the bulk of the heaviest precipitation will shift
east of the area, but some wrap around moisture will keep the
potential for rainfall over our northern CWA through the night.
Temperatures behind the front through the weekend will be near or
slightly below seasonal norms. The upper flow will become more
zonal over the weekend into early next week, bringing some
periodic weaker shortwave energy into the area and some light
low end (20-40%) precipitation chances from Saturday night into
Tuesday.
A deeper trough is expected to develop again in the western U.S.
heading into the middle of next week and the upper flow will start
to become more amplified by late Wednesday into Wednesday night.
May start to see some convection during this time frame, with
better chances spreading into the area on Thursday. There are some
timing differences with the global models on how quickly the
trough moves into the area, so confidence in timing of stronger
storm potential is fairly low at this time, but we'll have to keep
an eye on this as we head into next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1202 PM CDT Thu Mar 23 2023
For the 18z TAFS, cold front was slowly drifting to the southeast
and has already pushed past JLN and should make it through SGF
near 18-19z. Ceilings will drop behind the front, initially into
the MVFR, but eventually IFR as convection becomes widespread
across the area. Will see widespread heavy rain with thunderstorms
as we get into the evening, which will continue through the
nighttime hours, with the heaviest rain eventually shifting
southeast during the overnight. Winds behind the front will
intially become northerly and eventually shift to more of a
northeasterly direction.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 5 PM CDT this afternoon through late Friday
night for MOZ057-058-068>071-077>083-088>098-101>106.
KS...Flood Watch from 5 PM CDT this afternoon through late Friday
night for KSZ101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous weather outlook, Mar 23, 3:18 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 318 PM CDT Thu Mar 23 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 318 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk DISCUSSION... Thunderstorms will start spreading into the area late this afternoon and then become widespread during the evening. Heavy rain will occur with the thunderstorms which are expected to train across the same locations and cause flooding and flash flooding to occur. Highest rain totals where widespread 2 to 4 inches through Friday are expected along and south of a Joplin to Rolla line. Some localized areas may see 4 to 6 inches of rain. Some of the storms south of the front may be supercells where large hail to the size of golf balls, damaging wind gusts up to 60 mph and an isolated tornado will be possible. This will be mainly over far southern Missouri, south of the U.S. 60 corridor. North of the front, there is still a risk of large hail to the size of golfballs, but the main risk for both locations will be heavy rain and flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The heavy rain and flooding potential will continue into Friday as the heaviest rain axis shifts southeast across the area. A second wave of strong to severe thunderstorms is expected to develop over south central Missouri Friday afternoon with damagingn wind gusts and large hail as the main severe weather risks. This risk is expected to be short lived before pushing east of our area and into the Ohio and Tennessee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over far southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:13 PM CDT | River Flood Watch | SGF | Pulaski | 8 hr |
| Mar 22, 8:13 PM CDT | River Flood Watch | SGF | Phelps | 8 hr |
| Mar 22, 8:13 PM CDT | River Flood Watch | SGF | Laclede, Pulaski | 8 hr |
| Mar 23, 3:48 AM CDT | River Flood Warning | SGF | Pulaski | 64 hr |
| Mar 23, 3:53 AM CDT | River Flood Warning | SGF | Pulaski | 4 days |
| Mar 23, 3:56 AM CDT | River Flood Warning | SGF | Laclede | 4 days |
| Mar 23, 4:02 AM CDT | River Flood Warning | SGF | Phelps | 5 days |
| Mar 23, 8:38 AM CDT | River Flood Warning | SGF | Jasper | 56 hr |
| Mar 23, 8:38 AM CDT | River Flood Warning | SGF | McDonald | 66 hr |
| Mar 23, 10:21 AM CDT | River Flood Warning | SGF | Christian, Stone | 58 hr |
| Mar 23, 10:21 AM CDT | River Flood Warning | SGF | Stone | 61 hr |
| Mar 23, 10:21 AM CDT | River Flood Warning | SGF | Shannon | 50 hr |
| Mar 23, 10:21 AM CDT | River Flood Warning | SGF | Shannon | 4 days |
| Mar 23, 10:21 AM CDT | River Flood Warning | SGF | Shannon | 51 hr |
| Mar 23, 5:06 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Mar 23, 5:07 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Stone, Taney | 38 min |
| Mar 23, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney, Webster, Wright | 51 min |
| Mar 23, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 52 min |
| Mar 23, 5:57 PM CDT | Flash Flood Warning | SGF | Christian, Stone | 11 hr |
| Mar 23, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 66 min |
| Mar 23, 6:41 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 49 min |
| Mar 23, 6:48 PM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 9 hr |
| Mar 23, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.